Alert archive / Wyoming / Flash Flood Warnings in 2012
Flash Flood Warning 5, NWS Rapid City, SD
NWS Rapid City, SD issued this flash flood warning at Jul 17, 2012, 4:20 PM MDT for Weston County, Wyoming. It was in force for 3 hr. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Jul 17, 2012, 4:20 PM MDT (22:20 UTC)
- Expired
- Jul 17, 2012, 7:15 PM MDT
- In force
- 3 hr
- Issued by
- NWS Rapid City, SD
- Area
- Storm-based polygon
- Flood severity
- None
County Weston County, WY
The radar
The Rapid City radar (KUDX), 119 km from the middle of the area, began a volume at 22:21 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
Did it verify
Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Rapid City, SD (KUNR), launched 12:00Z, 10.3 hours before the alert went out and 115 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 377 J/kg
- Mixed-layer CIN
- -263 J/kg
- Mixed-layer LCL
- 906 m above ground
- 0-6 km bulk shear
- 32 kt
- 0-1 km storm-relative helicity
- 42 m²/s²
- 0-3 km storm-relative helicity
- 50 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.1
The text
As transmitted, in the capitals the NWS used until 2016.
755
WGUS53 KUNR 172220
FFWUNR
WYC045-180430-
/O.NEW.KUNR.FF.W.0005.120717T2220Z-120718T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE RAPID CITY SD
420 PM MDT TUE JUL 17 2012
THE NATIONAL WEATHER SERVICE IN RAPID CITY HAS ISSUED A
* FLASH FLOOD WARNING FOR...
CENTRAL WESTON COUNTY IN NORTHEASTERN WYOMING...
* UNTIL 1030 PM MDT
* AT 417 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE OIL CREEK BURN
AREA. BRIEF HEAVY RAIN OF 3/4 OF AN INCH IS POSSIBLE IN 15
MINUTES. THIS HEAVY RAIN WILL CAUSE FLASH FLOODING...SEVERE
EROSION...AND POSSIBLE MUD AND DEBRIS FLOWS IN THE AREAS THAT WERE
BURNED BY THE OIL CREEK FIRE.
* RUNOFF FROM THIS EXCESSIVE RAINFALL WILL CAUSE FLASH FLOODING TO
OCCUR. SOME LOCATIONS THAT WILL EXPERIENCE FLOODING INCLUDE...
THE OIL CREEK BURN AREA...DOWNTOWN NEWCASTLE AND OSAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN RAPID
CITY.
&&
LAT...LON 4404 10449 4418 10444 4418 10421 4407 10417
4385 10420 4383 10423
$$
SMITH3 follow-up statements
519
WGUS73 KUNR 172305
FFSUNR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
505 PM MDT TUE JUL 17 2012
WYC045-180430-
/O.CON.KUNR.FF.W.0005.000000T0000Z-120718T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTON WY-
505 PM MDT TUE JUL 17 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN WESTON
COUNTY UNTIL 1030 PM MDT...
AT 503 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS WITH VERY HEAVY RAINFALL ACROSS THE OIL CREEK FIRE
BURN AREA. RAINFALL AMOUNTS OF AN INCH IN 30 MINUTES IS POSSIBLE.
RUNOFF FROM THE HEAVY RAIN WILL CAUSE FLASH FLOODING...SEVERE
EROSION...AND MUD AND POSSIBLE DEBRIS FLOWS TO OCCUR IN THE OIL
CREEK BURN AREA NORTH OF NEWCASTLE AND OSAGE.
A TRAINED SPOTTER REPORTED 0.76 INCHES OF RAIN IN 18 MINUTES WITH
THUNDERSTORMS NORTH OF OSAGE.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
DO NOT DRIVE YOUR VEHICLE INTO AREAS WHERE THE WATER COVERS THE
ROADWAY. THE WATER DEPTH MAY BE TOO GREAT TO ALLOW YOUR CAR TO CROSS
SAFELY.
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RAPID CITY.
&&
LAT...LON 4404 10449 4418 10444 4418 10421 4407 10417
4385 10420 4383 10423
$$
SMITH698
WGUS73 KUNR 172358
FFSUNR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
558 PM MDT TUE JUL 17 2012
WYC045-180430-
/O.CON.KUNR.FF.W.0005.000000T0000Z-120718T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTON WY-
558 PM MDT TUE JUL 17 2012
...FLASH FLOOD WARNING REMAINS IN EFFECT FOR NORTHEASTERN WESTON
COUNTY UNTIL 1030 PM MDT...
AT 555 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
THUNDERSTORMS CONTINUING OVER THE OIL CREEK FIRE BURN AREA. RUNOFF
FROM THESE STORMS AND EARLIER STORMS WILL CAUSE FLASH
FLOODING...SEVERE EROSION...AND MUD AND POSSIBLE DEBRIS FLOWS. SOME
LOCATIONS THAT WILL EXPERIENCE FLASH FLOODING INCLUDE...THE OIL
CREEK FIRE BURN AREA.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
REPORT FLOODING TO THE NEAREST LAW ENFORCEMENT AGENCY SO THAT THEY
MAY TAKE APPROPRIATE ACTION TO CLOSE FLOODED ROADWAYS. THEY WILL
RELAY YOUR REPORT TO THE NATIONAL WEATHER SERVICE IN RAPID CITY.
&&
LAT...LON 4404 10449 4418 10444 4418 10421 4407 10417
4385 10420 4383 10423
$$
SMITH544
WGUS73 KUNR 180115
FFSUNR
FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE RAPID CITY SD
715 PM MDT TUE JUL 17 2012
WYC045-180130-
/O.CAN.KUNR.FF.W.0005.000000T0000Z-120718T0430Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
WESTON WY-
715 PM MDT TUE JUL 17 2012
...THE FLASH FLOOD WARNING THAT WAS IN EFFECT FOR NORTHEASTERN WESTON
COUNTY IS CANCELLED...
EXCESS RUNOFF FROM HEAVY RAIN HAS ENDED OVER THE WARNED AREA. MUD
AND WATER THAT RAN OVER ROADS EARLIER HAVE RECEDED...ENDING THE
FLOOD THREAT. IF FLOODING HAS BEEN OBSERVED...PLEASE REPORT IT TO
YOUR LOCAL LAW ENFORCEMENT AGENCY.
LAT...LON 4404 10449 4418 10444 4418 10421 4407 10417
4385 10420 4383 10423
$$
SMITHWhat forecasters said that day
The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Rapid City, SD wrote its last area forecast discussion before this flash flood warning went out at Jul 17, 1:39 PM MDT, 2 hours 41 minutes earlier.
Area forecast discussion, Jul 17, 1:39 PM MDT, 2 hours 41 minutes before
AREA FORECAST DISCUSSION FOR WESTERN SD AND NORTHEASTERN WY NATIONAL WEATHER SERVICE RAPID CITY SD 139 PM MDT TUE JUL 17 2012 .DISCUSSION...LATEST WATER VAPOR IMAGERY SHOWS A DISTURBANCE PUSHING INTO NORTHERN WYOMING AS SOUTHWEST FLOW CONTINUES OVER THE AREA. RADAR IMAGERY HAS THUNDERSTORMS GOING UP OVER THE BLACK HILLS WITH SOME SHOWERS PUSHING THROUGH SOUTH CENTRAL SOUTH DAKOTA. ANOTHER ACTIVE NIGHT IS IN STORE WITH SUFFICIENT MOISTURE ALREADY IN PLACE. MORNING SOUNDING HAD 1.37 INCHES OF PRECIP WATER WHICH IS +2 STANDARD DEVIATIONS OF AVERAGE. EXPECT SOME STORMS TO PRODUCE LOCALIZED HEAVY RAINFALL. DON/T ANTICIPATING NEEDING ANY KIND OF FLASH FLOOD HEADLINES...SINCE NUMEROUS CREEKS AND PONDS ARE VERY LOW...WATER WILL HAVE A PLACE TO GO. LOW AND MID LEVEL WINDS ARE RATHER WEAK...HOWEVER...SHEAR SHOULD BE SUFFICIENT FOR SOME ISOLATED SUPERCELLS. MAIN THREATS FOR SEVERE WEATHER BESIDES HEAVY RAIN WILL BE LARGE HAIL AND STRONG WINDS. IN SOUTHERN SOUTH DAKOTA...STORMS SHOULD CLOSELY FOLLOW THE 700 MB HEIGHT THETA-E RIDGE WHICH IS WHERE THE CONVECTION IS NOW FIRING. EXPECT NEARLY ALL ACTIVITY TO BE OUT OF THE CWA BY WED MORNING. HOWEVER STORMS WILL ONCE AGAIN DEVELOP OVER NORTHEASTERN WYOMING AND THE BLACK HILLS WITH DIURNAL HEATING AND LINGERING MOISTURE. NOT SURE HOW FAR EAST THESE STORMS WILL MOVE SO HAVE LEFT POPS OUT AT THIS TIME...BUT A WEAK IMPULSE EMBEDDED IN THE FLOW MAY KEEP SOME SHOWERS/STORMS OVER THE HIGHER TERRAIN AFTER MIDNIGHT. UPPER RIDGE QUICKLY REBUILDS...THUS EXPECT A WARMING TREND IN THE TEMPERATURES. TRIPLE DIGITS WILL RETURN ON THURSDAY AND ESPECIALLY FRIDAY AS THE RIDGE AXIS IS CENTERED OVER THE CWA. EXTENDED... UPPER LEVEL RIDGE WILL REMAIN STRONG OVER THE NORTHERN AND CENTRAL HIGH PLAINS FRIDAY...THEN BEGIN TO WEAKEN AND SHIFT SLOWLY SOUTHEASTWARD OVER THE WEEKEND. HOT CONDITIONS CAN BE EXPECTED ON FRIDAY...WITH TRIPLE DIGIT HIGHS OVER MUCH OF THE WESTERN AND CENTRAL SD PLAINS. CHANCES FOR THUNDERSTORMS WILL INCREASE OVER THE WEEKEND AS THE RIDGE WEAKENS AND ALLOWS WEAK UPPER LEVEL DISTURBANCES TO PASS THROUGH THE FORECAST AREA. WILL CONTINUE WITH DAILY CHANCES FOR THUNDERSTORMS OVER AT LEAST PORTIONS OF THE AREA THROUGH THE EXTENDED PERIOD. DAILY MAX TEMPERATURES AT LEAST IN THE 90S WILL CONTINUE INTO EARLY NEXT WEEK. && .AVIATION...18Z TAF UPDATE SCATTERED SHOWERS AND THUNDERSTORMS WILL CONTINUE ACROSS THE AREA THROUGH TONIGHT. MVFR CONDITIONS...ALONG WITH THE THREAT FOR HAIL AND GUSTY WINDS...CAN BE EXPECTED WITH THE STRONGER STORMS. && .UNR WATCHES/WARNINGS/ADVISORIES... SD...NONE. WY...NONE. && SHORT TERM...MLS LONG TERM...13 AVIATION...13
Hazardous weather outlook, Jul 17, 1:23 PM MDT, 2 hours 57 minutes before
HAZARDOUS WEATHER OUTLOOK NATIONAL WEATHER SERVICE RAPID CITY SD 123 PM MDT TUE JUL 17 2012 SDZ001-002-012>014-024>032-041>044-046-047-049-072>074-WYZ054>058- 071-181300- HARDING-PERKINS-BUTTE-NORTHERN MEADE CO PLAINS-ZIEBACH- NORTHERN BLACK HILLS-NORTHERN FOOT HILLS-RAPID CITY- SOUTHERN FOOT HILLS-CENTRAL BLACK HILLS-SOUTHERN BLACK HILLS- CUSTER CO PLAINS-PENNINGTON CO PLAINS-HAAKON-FALL RIVER-SHANNON- JACKSON-BENNETT-MELLETTE-TODD-TRIPP-STURGIS/PIEDMONT FOOT HILLS- SOUTHERN MEADE CO PLAINS-HERMOSA FOOT HILLS-NORTHERN CAMPBELL- SOUTHERN CAMPBELL-WESTERN CROOK-WYOMING BLACK HILLS-WESTON- NORTHEASTERN CROOK- 123 PM MDT TUE JUL 17 2012 /223 PM CDT TUE JUL 17 2012/ THIS HAZARDOUS WEATHER OUTLOOK IS FOR WESTERN SOUTH DAKOTA AND NORTHEASTERN WYOMING. .DAY ONE...TODAY AND TONIGHT SCATTERED THUNDERSTORMS ARE EXPECTED THIS AFTERNOON AND EVENING. SOME STORMS MAY BECOME SEVERE...WITH LARGE HAIL AND DAMAGING WINDS. ALSO WITH SUFFICIENT MOISTURE IN PLACE...SOME STORMS WILL PRODUCE LOCALIZED HEAVY RAINFALL. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY A CHANCE OF THUNDERSTORMS EXISTS WEDNESDAY...AND AGAIN THIS WEEKEND...BUT AT THIS TIME...WIDESPREAD SEVERE WEATHER IS NOT EXPECTED. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION IS POSSIBLE THIS AFTERNOON AND EVENING. JC
In the hours before
Local storm report, Jul 17, 3:44 PM MDT, 36 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
344 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0330 PM HAIL 5 S PINE HAVEN 44.28N 104.81W
07/17/2012 E1.00 INCH CROOK WY PUBLIC
&&
SMITHLocal storm report, Jul 17, 3:52 PM MDT, 28 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
352 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0352 PM HAIL 3 N SHERIDAN LAKE 44.02N 103.47W
07/17/2012 E0.75 INCH PENNINGTON SD TRAINED SPOTTER
&&
KPOJORLILocal storm report, Jul 17, 3:56 PM MDT, 24 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
356 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0338 PM TSTM WND GST 9 SE DOWNTOWN GILLETTE 44.20N 105.37W
07/17/2012 M63 MPH CAMPBELL WY PUBLIC
&&
CALDERONLocal storm report, Jul 17, 4:03 PM MDT, 17 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
403 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0358 PM TSTM WND GST 5 NNW ROZET 44.35N 105.24W
07/17/2012 E60 MPH CAMPBELL WY PUBLIC
VERY HEAVY RAIN
&&
SMITHLocal storm report, Jul 17, 4:06 PM MDT, 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
406 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM TSTM WND GST CARLILE 44.48N 104.80W
07/17/2012 E60 MPH CROOK WY TRAINED SPOTTER
VERY HEAVY RAINFALL
&&
SMITHLocal storm report, Jul 17, 4:10 PM MDT, 10 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE RAPID CITY SD
410 PM MDT TUE JUL 17 2012
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0355 PM HAIL 5 NNW OSAGE 44.05N 104.47W
07/17/2012 M1.00 INCH WESTON WY TRAINED SPOTTER
RAINFALL TOTAL OF 0.76 INCH
&&
SMITHThe office that day
Everything else NWS Rapid City, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 17, 12:46 PM MDT | Special Weather Statement | UNR | Crook | 44 min |
| Jul 17, 2:01 PM MDT | Special Weather Statement | UNR | Weston | 44 min |
| Jul 17, 2:48 PM MDT | Special Weather Statement | UNR | Weston | 42 min |
| Jul 17, 3:11 PM MDT | Special Weather Statement | UNR | Campbell | 64 min |
| Jul 17, 3:21 PM MDT | Special Weather Statement | UNR | Crook | 39 min |
| Jul 17, 3:21 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 54 min |
| Jul 17, 3:26 PM MDT | Severe Thunderstorm Warning | UNR | Campbell, Crook | 64 min |
| Jul 17, 3:39 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 66 min |
| Jul 17, 3:46 PM MDT | Severe Thunderstorm Warning | UNR | Crook, Weston | 59 min |
| Jul 17, 4:12 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 63 min |
| Jul 17, 4:26 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 49 min |
| Jul 17, 4:53 PM MDT | Severe Thunderstorm Warning | UNR | Crook | 39 min |
Nearby
Flash Flood Warnings in Wyoming, 2012Every flash flood warning in 2012
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.